Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Wakefield, VA

August 17, 20164 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 17, 2016, 8:59 PM EDT for 4 counties in Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 8:59 PM EDT (00:59 UTC)
Expired
Aug 17, 2016, 9:45 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, VA, Northumberland County, VA, Richmond County, VA, Westmoreland County, VA

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:15 PM EDTTSTM WND DMGOak Grove, VATREES DOWNED ALONG KINGS HWY IN OAK GROVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS51 KAKQ 180059
SVRAKQ
VAC057-133-159-193-180145-
/O.NEW.KAKQ.SV.W.0129.160818T0059Z-160818T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
859 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA...
  CENTRAL RICHMOND COUNTY IN EAST CENTRAL VIRGINIA...
  NORTH CENTRAL ESSEX COUNTY IN EAST CENTRAL VIRGINIA...
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA...

* UNTIL 945 PM EDT

* AT 858 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FORT A.P. HILL TO LORETTO TO NEAR CENTER CROSS...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEEDSTOWN AROUND 905 PM EDT. 
  NEWLAND AROUND 915 PM EDT. 
  MONTROSS AND HAYNESVILLE AROUND 920 PM EDT. 
  CALLAO AND KINSALE AROUND 930 PM EDT. 
  COLONIAL BEACH AROUND 935 PM EDT. 
  LEWISETTA AND COLES POINT AROUND 940 PM EDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SINGERLY...TEMPLEMAN...WESTMORELAND STATE...PINEY GROVE...KREMLIN...
VILLAGE...LYELLS...GIBEON...THREEWAY AND FONESWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT...7 5 7...8 9 9...2 4 1 5.

&&

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3807 7653 3803 7652 3800 7645 3792 7661
      3800 7682 3808 7694 3807 7693 3804 7692
      3806 7698 3812 7711 3815 7712 3816 7709
      3815 7707 3818 7705 3826 7705 3828 7698
TIME...MOT...LOC 0058Z 244DEG 29KT 3809 7729 3805 7706 3782 7681 

HAIL...<.75IN
WIND...60MPH
 
$$

05
3 follow-up statements
696 
WWUS51 KAKQ 180115
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 PM EDT WED AUG 17 2016

VAC057-133-159-193-180145-
/O.CON.KAKQ.SV.W.0129.000000T0000Z-160818T0145Z/
NORTHUMBERLAND VA-RICHMOND VA-ESSEX VA-WESTMORELAND VA-
915 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...CENTRAL RICHMOND...NORTH CENTRAL
ESSEX AND WESTMORELAND COUNTIES...

AT 914 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COLONIAL BEACH TO NEAR LEEDSTOWN TO NEAR
SHARPS... MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  HAYNESVILLE AROUND 920 PM EDT. 
  MONTROSS AROUND 925 PM EDT. 
  CALLAO AROUND 930 PM EDT. 
  KINSALE AROUND 935 PM EDT. 
  LEWISETTA AROUND 940 PM EDT. 
  COLES POINT AROUND 945 PM EDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SINGERLY...TEMPLEMAN...WESTMORELAND STATE...PINEY GROVE...KREMLIN...
VILLAGE...LYELLS...GIBEON...THREEWAY AND FONESWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT...7 5 7...8 9 9...2 4 1 5.

&&

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3807 7653 3803 7652 3800 7645 3792 7661
      3800 7682 3808 7694 3807 7693 3804 7692
      3806 7698 3812 7711 3815 7712 3816 7709
      3815 7707 3818 7705 3826 7705 3828 7698
TIME...MOT...LOC 0114Z 243DEG 29KT 3818 7701 3810 7693 3787 7668 

HAIL...<.75IN
WIND...60MPH
 
$$

05
450 
WWUS51 KAKQ 180132
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT WED AUG 17 2016

VAC057-180141-
/O.CAN.KAKQ.SV.W.0129.000000T0000Z-160818T0145Z/
ESSEX VA-
932 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ESSEX COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT...7 5 7...8 9 9...2 4 1 5.

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3807 7653 3803 7652 3800 7645 3792 7661
      3800 7682 3808 7693 3809 7699 3810 7699
      3811 7700 3826 7705 3828 7698
TIME...MOT...LOC 0131Z 277DEG 55KT 3815 7671 3807 7663 3784 7649 

$$

VAC133-159-193-180145-
/O.CON.KAKQ.SV.W.0129.000000T0000Z-160818T0145Z/
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
932 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...CENTRAL RICHMOND AND WESTMORELAND
COUNTIES...

AT 931 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COLES POINT TO HAGUE TO NEAR LANCASTER...MOVING
EAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  LEWISETTA AROUND 940 PM EDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SINGERLY...TEMPLEMAN...WESTMORELAND STATE...PINEY GROVE...KREMLIN...
VILLAGE...LYELLS...GIBEON...THREEWAY AND FONESWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT...7 5 7...8 9 9...2 4 1 5.

&&

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3807 7653 3803 7652 3800 7645 3792 7661
      3800 7682 3808 7693 3809 7699 3810 7699
      3811 7700 3826 7705 3828 7698
TIME...MOT...LOC 0131Z 277DEG 55KT 3815 7671 3807 7663 3784 7649 

HAIL...<.75IN
WIND...60MPH
 
$$

05
322 
WWUS51 KAKQ 180141
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
941 PM EDT WED AUG 17 2016

VAC133-159-193-180150-
/O.EXP.KAKQ.SV.W.0129.000000T0000Z-160818T0145Z/
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
941 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NORTHUMBERLAND...
CENTRAL RICHMOND AND WESTMORELAND COUNTIES WILL EXPIRE AT 945 PM
EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
AND FREQUENT LIGHTNING ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3807 7653 3803 7652 3800 7645 3792 7661
      3800 7682 3808 7693 3809 7699 3810 7699
      3811 7700 3826 7705 3828 7698
TIME...MOT...LOC 0137Z 244DEG 29KT 3815 7671 3807 7663 3784 7649 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:13 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 17, 8:13 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
813 PM EDT WED AUG 17 2016

.SYNOPSIS...
A frontal boundary will approach the region from the northwest
late this evening and settle over the area Thursday. The boundary
will drop farther south into the Carolinas on Friday...as high
pressure builds into New England.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another afternoon of isolated to scattered storms developing
and moving slowly across the area...mainly inland NE NC, the
Eastern Tidewater and VA Piedmont counties thus far this evening.
Despite PW values around 2" and sfc based CAPE 2500-4000 J/KG,
minimal effective shear and warm air aloft have kept areal
coverage of showers rather low.

Showers and storms are gradually diminishing in areal coverage
across the south, and expect this trend to continue through the
next few hours. Farther north, however...rain chances continue
through the early overnight hours. A weak s/w aloft tracks by
just N of the FA tonight. Subtle, persistent lift supplied by
this feature will result in numerous rounds of sct showers and
storms over the northern half of the area, mainly along and just
south of weak frontal boundary analyzed from DC/Capital district
to just north of our Eastern Shore counties. Will keep heavy
rain/gusty winds mention for now over northern areas in the HWO.

Eventually expect frontal boundary will drop S across the northern
half of the FA overnight, with partial clearing late. Will likely
see some patchy fog/low Stratus re-occur tonight along and just
south of the boundary, especially along and west of i-95 where
narrow areas of 1-3" of rain occurred earlier this evening. Early
morning lows in the l-m70s inland...m-u70s at the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The front gradually drops through SRN VA-NE NC through Thu. POPs
for the most part will be in the 30-50% range with emphasis on
SRN/SE areas. Locally heavy possible as PWAT linger from 2-2.25".
Vrb clouds to mostly cloudy...warm and humid w/ highs mainly in
the m-u80s to l90s.

The front gradually drops into the Carolinas Thu night. POPs
taper off from 30-50% during the evening to 20-30% across far SE
VA/coastal NE NC. Lows mainly in the l-m70s (u70s right near the
coast).

Fri into Sat will have remnant frontal boundary lingering over SRN
VA-NRN NC. Very weak ridge aloft w/ any forcing quite weak. Will
be warm/humid w/ vrb clouds and mainly diurnally driven convection
(locally heavy possible). Highs in the u80s-l90s. Lows in the 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Long term period starts off Sat night/Sun with an upper-level
trough and associated surface cold front approaching from the
west. This will lead to a good chance of shras/tstms especially
late Sun. Temps Sun warm up into the lwr 90s ahead of the front.
12Z GFS/ECMWF then agree on a fropa Sun night, with drier
conditions thereafter through mid week as sfc hi pres builds into
the region. High temps mainly in the 80s Mon through Wed with low
temps in the mid 60s to lwr 70s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions are expected thru the TAF period. However,
a frontal boundary will drop ESE into/acrs portions of the region
later this evening thru Thu. This will result in isolated to at
least sctd showers and tstms ovr the area during this time period.
RIC and SBY taf sites have the highest POPS this evening into
early Thu morning, so will have prevailing SHRA within this
period. Will have VCSH at ORF and PHF and just VCTS at ECG.
There could be some ptchy MVFR BR late tngt especially in areas
that get rain. The front drops south of the region Fri, then
lifts back north through the area Sat/Sun with another chance of
showers/tstms.

&&

.MARINE...
Sub-sca conditions expected this week. A weak frontal boundary
over the northern Mid Atlc this aftn will drop into the local area
and dissipate by Thu, with winds staying mainly aob 10 kt during
this timeframe and waves 1-2 ft/seas 2-3 ft. Very weak pressure
gradient into the day Fri will keep winds light and vrb. Sub-sca
criteria winds then shift back to the south Fri night through Sun
ahead of the next cold front, which crosses the region early
Mon.

&&

.CLIMATE...
ORF tied another record high min TUE 8/16 (see RER for details).

Record highs and record high mins for Wed are listed below:

* Record Highs:

* Today Wed (8/17)

* RIC    99 (1988)
* ORF    98 (1988)
* SBY    97 (1997)

* Record High Mins:

* Today Wed (8/17)

* RIC 	 76 (2010)
* ORF 	 80 (1995)
* SBY 	 78 (1995)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB
LONG TERM...MAS
AVIATION...TMG
MARINE...MAS
CLIMATE...
Hazardous weather outlook, Aug 17, 5:02 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
502 PM EDT WED AUG 17 2016

NCZ012>017-030>032-102-VAZ065-066-079>081-087>090-092-093-095>098-
100-523>525-182115-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-MECKLENBURG-LUNENBURG-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
502 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EASTERN VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.

.DAY ONE...TONIGHT.

HEAT INDICES WILL CONTINUE TO RANGE FROM 100 TO 104 DEGREES LATE
THIS AFTERNOON.

ALSO...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS
ARE POSSIBLE IN ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE IN ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-060>062-064-067>069-075>078-082>086-099-509>522-
182115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
502 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

HEAT INDICES WILL CONTINUE TO RANGE FROM 100 TO 104 DEGREES LATE
THIS AFTERNOON.

ALSO...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
LATE THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY
WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE IN ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 7:36 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
736 PM EDT WED AUG 17 2016

VAZ061-062-069-510-511-180000-
POWHATAN-EASTERN LOUISA-WESTERN HANOVER-GOOCHLAND-CUMBERLAND-
736 PM EDT WED AUG 17 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
LOUISA...GOOCHLAND...NORTHWESTERN POWHATAN...NORTHEASTERN CUMBERLAND
AND WEST CENTRAL HANOVER COUNTIES...

AT 735 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR GUM SPRING TO NEAR DUNCAN. MOVEMENT WAS
NORTHEAST AT 30 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

GOOCHLAND...HADENSVILLE...COLUMBIA...MONTPELIER...FIFE...GUM
SPRING...LAKESIDE VILLAGE...OILVILLE...BUMPASS...DUNCAN...
ROCKVILLE...APPLE GROVE...MAIDENS...IRWIN...ELK HILL...SANDY
HOOK...MABELTON...ORCHID...PEMBERTON AND LOCUST CREEK.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3771 7822 3773 7821 3775 7818 3775 7816
      3777 7815 3803 7778 3775 7756 3758 7814
      3770 7823
TIME...MOT...LOC 2335Z 232DEG 29KT 3780 7792 3767 7809

05
Special weather statement, Aug 17, 7:40 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 PM EDT WED AUG 17 2016

NCZ012-VAZ079-087-180030-
NORTHAMPTON-BRUNSWICK-GREENSVILLE-
740 PM EDT WED AUG 17 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON...SOUTHERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK
COUNTIES...

AT 739 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR LITTLETON TO 6 MILES SOUTHWEST OF BARLEY TO
ROANOKE RAPIDS. MOVEMENT WAS NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...GARYSBURG...DAHLIA...GASTON...SEABOARD...BARLEY...
WELDON...TURNERS CROSSROADS...VALENTINES...MARGARETTSVILLE...
PLEASANT HILL...SLATES CORNER...TRIPLET...BRINK...GUMBERRY...
VULTARE...GUM FORKS...HENRICO...
BRYANTS CORNER AND ROANOKE RAPIDS LAKE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3642 7756 3642 7759 3645 7763 3648 7765
      3649 7773 3648 7775 3650 7782 3651 7790
      3654 7790 3654 7794 3663 7777 3663 7755
      3657 7736 3655 7735 3656 7733 3654 7727
      3639 7754
TIME...MOT...LOC 2339Z 243DEG 21KT 3650 7794 3649 7780 3647 7764

05
Special weather statement, Aug 17, 7:58 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT WED AUG 17 2016

VAZ064-511-512-517-180030-
CAROLINE-WESTERN KING WILLIAM-EASTERN HANOVER-WESTERN HANOVER-
758 PM EDT WED AUG 17 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
KING WILLIAM...SOUTH CENTRAL CAROLINE AND SOUTHEASTERN HANOVER
COUNTIES...

AT 757 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR RANDOLPH MACON COLLEGE TO NEAR STUDLEY TO
NEAR HIGHLAND SPRINGS. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...RANDOLPH MACON COLLEGE...MECHANICSVILLE...HANOVER...
MANQUIN...BEULAHVILLE...MANGOHICK...DAWN...AYLETT...STUDLEY...
GLEN ALLEN...UPSHAW...POLLARDS CORNER...DUANE FORK...RUMFORD...
TURPIN...EPWORTH...ASHCAKE...ELMONT AND ATLEE.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3784 7713 3781 7712 3780 7710 3779 7710
      3777 7707 3775 7709 3775 7706 3772 7703
      3768 7707 3756 7729 3761 7741 3768 7745
      3768 7748 3770 7749 3770 7752 3769 7754
      3773 7758 3792 7729
TIME...MOT...LOC 2357Z 234DEG 23KT 3778 7752 3767 7734 3760 7724

05
Special weather statement, Aug 17, 8:03 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT WED AUG 17 2016

VAZ064-510-511-180030-
CAROLINE-EASTERN LOUISA-WESTERN HANOVER-
803 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
SOUTHWESTERN CAROLINE AND NORTHWESTERN HANOVER COUNTIES...

AT 803 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
MONTPELIER... OR 14 MILES NORTHWEST OF RANDOLPH MACON
COLLEGE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTPELIER...KINGS DOMINION...BUMPASS...LADYSMITH...OLIVER...
CEDAR FORK...BEAVERDAM...DOSWELL...CHILESBURG...GOLANSVILLE...
GILMAN...BURRUSS CORNER...GUM TREE...PENOLA...CEDON...COATESVILLE...
HEWLETT...NOEL...GOODALL AND MABELTON.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3792 7729 3771 7761 3771 7763 3784 7791
      3803 7773 3802 7773 3801 7771 3801 7767
      3799 7766 3799 7764 3809 7753
TIME...MOT...LOC 0003Z 241DEG 28KT 3788 7770

05
Local storm report, Aug 17, 8:06 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     MARINE TSTM WIND 1 ENE RUDEE HEIGHTS     36.83N 75.97W
08/17/2016  M49 MPH          ANZ656             VA   MESONET

            .

&&

LSA
Special weather statement, Aug 17, 8:21 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 PM EDT WED AUG 17 2016

VAZ064-511-512-517-519-521-522-180100-
CAROLINE-WESTERN KING WILLIAM-EASTERN ESSEX-EASTERN HANOVER-WESTERN
HANOVER-WESTERN KING AND QUEEN-WESTERN ESSEX-
821 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING
WILLIAM...NORTHWESTERN KING AND QUEEN...CENTRAL ESSEX...CAROLINE AND
CENTRAL HANOVER COUNTIES THROUGH 9 PM EDT...

AT 820 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BUMPASS TO NEAR DAWN TO TUNSTALL.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAPPAHANNOCK...BOWLING GREEN...SAINT STEPHENS CHURCH...MILFORD...
MANQUIN...BEULAHVILLE...MANGOHICK...DAWN...MILLERS TAVERN...
NEWTOWN...LADYSMITH... AYLETT...UPSHAW...CEDAR FORK...ELEVON...
POLLARDS CORNER...DUANE FORK... RUMFORD...TURPIN AND WOODFORD.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3809 7721 3790 7681 3762 7715 3783 7740
      3799 7770 3801 7769 3799 7764 3815 7747
TIME...MOT...LOC 0020Z 234DEG 18KT 3799 7765 3788 7733 3764 7712

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:03 PM EDTSpecial Weather StatementAKQHanover27 min
Aug 17, 8:21 PM EDTSpecial Weather StatementAKQCaroline, Essex, King William39 min
Aug 17, 8:46 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, King and Queen, King William, Richmond44 min
Aug 17, 9:56 PM EDTSpecial Weather StatementAKQAccomack34 min
Aug 17, 10:00 PM EDTSpecial Marine WarningAKQ45 min
Aug 17, 10:08 PM EDTSpecial Marine WarningAKQ52 min
Aug 17, 10:29 PM EDTSevere Thunderstorm WarningAKQAccomack46 min
Aug 17, 10:57 PM EDTSpecial Marine WarningAKQ63 min
Aug 17, 11:00 PM EDTSpecial Marine WarningAKQ90 min
Aug 18, 5:51 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia39 min
Aug 18, 7:36 PM EDTAreal Flood AdvisoryAKQCity of Virginia Beach3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.